Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 68, NWS Morristown, TN

June 15, 2007Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2007, 6:31 PM EDT for Sullivan County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2007, 6:31 PM EDT (22:31 UTC)
Expired
Jun 15, 2007, 7:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Sullivan County, TN

The radar

The Knoxville radar (KMRX), 120 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 152230
SVRMRX
TNC163-152315-
/O.NEW.KMRX.SV.W.0068.070615T2231Z-070615T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
631 PM EDT FRI JUN 15 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF BRISTOL TN...

* UNTIL 715 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF BRISTOL TN...OR ABOUT 7 MILES SOUTHEAST OF BRISTOL VA...AND
  DRIFTING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH HOLSTON DAM BY 640 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3661 8188 3660 8232 3642 8241 3642 8219

$$

DMG
1 follow-up statement
000 
WWUS54 KMRX 152253
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 PM EDT FRI JUN 15 2007

TNC163-152315-
/O.CON.KMRX.SV.W.0068.000000T0000Z-070615T2315Z/
SULLIVAN TN-
653 PM EDT FRI JUN 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN SULLIVAN COUNTY...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTH HOLSTON DAM...OR ABOUT NEAR BRISTOL TN...MOVING
SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRISTOL TN BY 705 PM EDT...
  BLUFF CITY AND 7 MILES EAST OF BLOUNTVILLE BY 715 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3661 8188 3660 8232 3642 8241 3642 8219

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:45 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 2:45 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI JUN 15 2007

.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AGAIN TODAY AS EXPECTED...WITH YET ANOTHER WEAK IMPULSE SLIDING
DOWN FROM THE NORTH.  THIS ACTIVITY SHOULD DIMINISH DURING THE
EVENING AND THEN END AS LOWER ATMOSPHERE COOLS.  UPPER RIDGE BEGINS
BUILDING INTO THE AREA SATURDAY.  MAY STILL BE ENOUGH INSTABILITY
DESPITE MID LEVEL WARMING FOR SOME AFTERNOON CONVECTION EVEN IN
VALLEY LOCATIONS...BUT FOR NOW WILL GO WITH ONGOING FORECAST AND
KEEP POPS BELOW 15 IN THE VALLEY AND JUST CARRY SLIGHT CHANCE IN THE
EASTERN MOUNTAINS. MAV TEMPS GENERALLY LOOK REASONABLE...SO ONLY
SOME MINOR TWEAKS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)...MAIN ISSUE FOR THE LONG TERM IS
TIMING AND EXTENT OF MID-WEEK SYSTEM. AFTER MAINLY TRANQUIL
CONDITIONS THROUGH EARLY WORK WEEK...GFS CONTINUES TO ADVERTISE
APPROACH OF UPPER TROUGH/SURFACE COLD FRONT BY LATE TUESDAY/EARLY
WEDNESDAY. HOWEVER...THERE CONTINUES TO BE PROFOUND DIFFERENCES
BETWEEN MEDIUM-RANGE MODELS AND VARIOUS ENSEMBLE SUITES ON THE
AMPLITUDE AND TIMING OF THIS EVENT. THE GFS SOLUTION OF PUSHING THE
SURFACE FRONT THROUGH AND WELL SOUTH OF THE SOUTHERN APPALACHIANS
SEEMS SOMEWHAT UNLIKELY GIVEN THE TIME OF YEAR...BUT GFS HAS BEEN
FAIRLY CONSISTENT WITH THIS PROGRESSION FOR SEVERAL RUNS. BASED ON
THIS UNCERTAINTY...AM INCLINED TO NOT MAKE ANY MAJOR CHANGES FOR
CONSISTENCY SAKE UNTIL THE EVOLUTION OF THIS EVENT BECOMES MORE
CLEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  89  65  93  66 /  20  10   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  87  60  90  65 /  20  10   0   0   0
OAK RIDGE, TN                       61  89  59  93  64 /  20  10   0   0   0
TRI CITIES AIRPORT, TN              56  83  55  88  58 /  20  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Jun 15, 10:40 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1040 AM EDT FRI JUN 15 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161445-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1040 AM EDT FRI JUN 15 2007 /940 AM CDT FRI JUN 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUDNERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA
THIS AFTERNOON AND EVENING...INCREASING INSTABILITY AND
GIVING A CHANCE OF SOME STRONG TO SEVERE STORMS. THE MAIN THREAT
FROM THE STORMS WILL BE DAMAGING STRAIGHT-LINE WINDS...WITH SOME
LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jun 15, 3:20 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ROCKWOOD                35.87N 84.68W
06/15/2007  E0.75 INCH       ROANE              TN   TRAINED SPOTTER

            PENNY SIZE HAIL AT ROCKWOOD. REPORTED BY SPOTTER

&&

GRC
Local storm report, Jun 15, 3:44 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             CLAIRFIELD              36.55N 83.95W
06/15/2007  E0.75 INCH       CLAIBORNE          TN   LAW ENFORCEMENT

            TAZEWELL CITY POLICE REPORTED PENNY SIZE HAIL IN WESTERN
            CLAIBORME COUNTY.

0325 PM     HAIL             SPRING CITY             35.69N 84.86W
06/15/2007  E1.00 INCH       RHEA               TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN SPRING CITY. REPORTED BY SPOTTER.

0315 PM     HAIL             2 S WHITE OAK           36.50N 84.04W
06/15/2007  E4.25 INCH       CAMPBELL           TN   LAW ENFORCEMENT

            SOFTBALL SIZE HAIL NEAR WHITE OAK. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jun 15, 4:03 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
06/15/2007                   MARION             TN   LAW ENFORCEMENT

            1 TREE DOWN IN WHITWELL. REPORTED BY CITY POLICE.

&&

GRC
Local storm report, Jun 15, 4:23 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             SPRING CITY             35.69N 84.86W
06/15/2007  E1.00 INCH       RHEA               TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL NEAR SPRING CITY. BROKE THE WINDSHIELD
            ON A POLICE CRUISER. REPORTED BY DISPATCH.

&&

GRC
Local storm report, Jun 15, 5:42 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 SSW JELLICO           36.56N 84.14W
06/15/2007  E1.75 INCH       CAMPBELL           TN   TRAINED SPOTTER

            GOLFBALL SIZE HAIL ALONG I-75...1 MILE SOUTH-SOUTHWEST OF
            JELLICO. REPORTED BY SPOTTER.

0528 PM     HAIL             CLEVELAND               35.18N 84.87W
06/15/2007  E0.75 INCH       BRADLEY            TN   LAW ENFORCEMENT

            PENNY SIZE HAIL JUST SOUTHEAST OF CLEVELAND. REPORTED BY
            DISPATCH.

0510 PM     HAIL             CHURCH HILL             36.53N 82.71W
06/15/2007  E0.88 INCH       HAWKINS            TN   TRAINED SPOTTER

            NICKLE SIZE HAIL IN CHURCH HILL. REPORTED BY SPOTTER.

&&

GRC
Local storm report, Jun 15, 6:24 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
624 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             4 SW BLUFF CITY         36.42N 82.33W
06/15/2007  E1.00 INCH       SULLIVAN           TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:25 PM EDTSevere Thunderstorm WarningMRXMarion65 min
Jun 15, 2:32 PM EDTSevere Thunderstorm WarningMRXClaiborne58 min
Jun 15, 2:46 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane59 min
Jun 15, 2:58 PM EDTSevere Thunderstorm WarningMRXCampbell, Union62 min
Jun 15, 3:45 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea45 min
Jun 15, 4:33 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott57 min
Jun 15, 4:50 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton55 min
Jun 15, 5:24 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan66 min
Jun 15, 5:48 PM EDTSevere Thunderstorm WarningMRXJohnson57 min
Jun 15, 6:40 PM EDTSevere Thunderstorm WarningMRXCarter45 min
Jun 15, 7:06 PM EDTFlash Flood WarningMRXSullivan114 min
Jun 15, 7:06 PM EDTSevere Thunderstorm WarningMRXJohnson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.